Help please. Reacted to levo and seem same on ndt. Will t3 be better for me?

Hi all. Wonder if anyone has thoughts on this.... I couldn't stand more than 25 mcg levo without awful side effects. Eventually (6 drs, 2 endos later) got some ndt. Endo said best guess he had was that I couldn't cope with the spike of t4 that I got from levo and I might cope better with ndt given it has all the t's so I could find it easier to cope with. I got to 1 3/4 tablets and couldn't take any more (side effects started ) but blood test results were right. (I posted these previously and they were ok). I've increasingly felt things weren't right but was making excuses - like I felt I was too hot (thought I was still over compensating the cold with too many layers), appetite was feast or famine - both of which I had as levo side effects. The heat has got worse, especially at night. (pretty sure it's not peri menopause related as it stopped 6 or so weeks after I'd reduced my levo dose and didnt start again till I'd been upping my ndt dose). It dawned on me that it was deja vu and I was reacting again. So I dropped the dose down by 1/4 and felt awful the 2nd day - really head fuddled almost like a hangover and generally not great. I feel like I am in groundhog day in that what I can take and what I need are not the same. Do you have any ideas? Do you think my endos right and I wouldn't cope with t3 only for the same reason I couldn't cope with t4 only? In my simple brain t4 is the common denominator and the fact it took awhile for me to start getting hot again suggests t4 is the issue given it takes time to build up in your system? Does this sound bonkers or plausible? Btw my last ferritin was 43 which he said was ok. I was vit d deficient last year but got that corrected and have been taking vit d tablets since. Anyone had similar experience ? Just wanted to run by you guys before I go whining again to the endo 😂Thx all. X

16 Replies

oldestnewest
  • If you're peri-menopausal, could be hot flushes rather than the NDT that are causing your symptoms? I had stop/start symptoms, permanent PMT, & utter hell for 6 years before taking HRT. I take it in the evening, so as not to clash with NDT/T3. Both do what they're supposed to, as long as I keep them apart.

  • Pretty sure the heat and hot flushes are meds related as when I'm under dosed I don't have. It's only when I'm over dosed. Thx for replying.

  • There are other people here who have more experience than me with these issues but I could make a couple of suggestions maybe (more like stabs in the dark lol). When I change my dose, it can take quite a few weeks for my body to adjust and up to six weeks sometimes to make difference to bloods.After eating gluten, it takes nearly three months to start testing normal again. Have you always given it long enough or tried increasing in smaller amounts to see if works?

    Just as some people need more for their body to work and symptoms to dissipate, I would assume, there are those that need less so should maybe go with what makes you feel best. If you are feeling good with a higher tsh (hopfully still within range) and lower meds etc, then I don't see why it matters. If you still feeling hypothyroid on lower doses then maybe something else is the matter?

    Does lower amounts work for you or do you still seem to have side effect that appear hyper? Have you looked into anything in the meds/fillers you might be allergic too?

    I am on T3 only, I suppose if all else fails, then it is worth a try. I saw another member on here who mentioned they could not haveT4 at all. I am only on T3 because T4 did nothing at all.

    Are you autoimmine - I have seen that your thyroid function can be up and down in the initial stages of the disease but my endo suggested a tsh of 1 or lower can help with this.

    Have you looked at all other things you do to try and help such as a gluten free diet, my thyroid and all other matters have been the most stable they've been in 20 years since I gave up gluten. This can cause further inflammation which can make autoimmune diseases worse.

    It might be worth getting all you iron (ferritin), vit b12, vit d, folate etc tested and postthem on here as what the doctors think is within range is often far from optimal or considered deficient in other countries.

    Sorry I can't help you much

  • Olsbird,

    Some people cannot tolerate synthetic T4 in Levothyroxine or T4 in NDT. You may do better on Liothyronine (T3) if that is the case.

  • Thanks clutter. Do you recall seeing anyone like me who can tolerate some but not enough. Or am i even more unique than I thought?! 😅

  • Olsbird,

    There have been a few members who could tolerate a little of any thyroid medication but not enough to optimise blood levels and resolve symptoms.

  • Thanks clutter.

  • HI ,that sounds just like me. I went of all meds for 5 months because I simply could not cope any more. Alas, my Dr called me in urgently because he wanted my thyroid function checked, he had the results and he said that my TSH was three times below normal, ( whatever normal was ) but he didn't give me a copy of results. My T4 was also way below normal and I am now on Levothyroxine and am feeling quite horrible again after two weeks of being on it. I have tried just about everything and got to the stage that I thought life wasn't worth living. I was on NDT previous to this and tried many different brands. What on earth is wrong with me ??

  • Recovered7,

    Some people do not tolerate the thyroxine in Levothyroxine or NDT. It may be worth you trying T3 only.

  • Hi Clutter, thank you for your reply. Where do i get T3 from ? I have decided to stop the Thyroxine as i cannot tolerate the side effects. I often feel agitated and anxious, also cannot tolerate heat and feel irritable, can't spell now either, ha ha ha . Its not funny really it's horrid and another problem i am having is insatiable hunger. Never had this problem with NDT but just did not improve much on it. It really is a horrid thing to deal with as it never seems to go away does it. 5 years and still trying to find some help or just simply stabilise. Life has lost its quality and miss my old self so much. Thank you for caring xxxx

  • Recovered7,

    I'll send you a PM. Buy a pillcutter and start with 6.25mcg T3 (a quarter of a 25mcg tablet) and increase dose slowly, 6.25mcg at two weekly intervals.

  • Hi. I had insatiable hunger and heat flashes and couldn't cope with any heat. When i dropped my ndt dose the appetite went more normal (though i find i don't want to eat much in the day but do at night). My endo said the heat thing was t3 and so i wouldn't cope with t3. I think he meant in combo with ndt but wasn't sure. So just be careful with t3 re the heat thing. Hope you find something soon. X

  • Hi Olsbird, thank you for that, all help gratefully accepted xx

  • Hi Olsbird,

    I tried three different brands of synthetic T4 and had very bad reaction to them all. They pushed my cortisol up through the roof causing extreme insomnia (the strongest prescription pills didn't work), anxiety, weight loss (I could hardly eat), and heat intolerance. I then tried two different brands of ndt (thyroid-s and Nature Thyroid). At first I seemed to improve and some hypo symptoms disappeared BUT it made me extremely tired (I could hardly get out of bed). Eventually T4 accumulated in my system and my cortisol went through the roof again.

    I started taking T3 only mid August 2016. I haven't had any side effects from T3-only and I tolerate it quite well BUT it has taken me a long while to feel better and I'm still not 100%. I find T3 to be quite tricky medication in terms of getting the daily dose and times of dosing right. I have Hashi but one of my thyroid lobes is still functioning. It means that I need a fairly small amount of T3 but I expect I'll need more in the future. I have no hypo symptoms as such but I still feel quite tired (but not as tired as few months ago) and I still have a very poor quality of sleep (I used to be a great sleeper ;) I'm supporting my adrenals by taking the first, highest dose of T3 at 5am in the morning. It does seem to help ;)

    I'm also very careful about how much and what I eat (but I'm not on a diet) and I removed sugar from my diet. T3 used to make me feel very hungry. Both too much or not enough T3 is associated with diabetes.

    If you are thinking about T3-only it would be worth checking this website: recoveringwitht3.com/

    and at least the "Recovering with T3" book.

    You could also join the "recovering with T3" group on facebook.

    Take care

    P.S. Don't give up. I'm sure you will find a way of getting better!!!

  • I'm on t3 only. My symptoms on Levo were palpitations, extreme anxiety & bedridden. I now take 25mg of t3 a day, split into 2 doses and I have no side effects. However, my surgery manager is trying to stop my prescription, so life on t3 is still stressful 😐

    I hope you find a solution that works for you soon x

  • Hi, thanks to everybody as I am so fed up and feel so distressed that i felt it better not to be here as i have no quality of life. I have a new Dr which makes it worse because he goes by the TSH only ?? how do i get T3, is it a prescription only

You may also like...